Alert archive / Michigan / Small Craft Advisories in 2010
Small Craft Advisory 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Feb 9, 2010, 4:27 AM EST. It took effect at Feb 9, 2010, 3:00 PM EST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2010, 4:27 AM EST (09:27 UTC)
- In effect from
- Feb 9, 2010, 3:00 PM EST
- Expired
- Feb 11, 2010, 3:27 PM EST
- In force
- 48 hr
- Issued by
- NWS Grand Rapids, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 9, 4:04 AM EST, 23 minutes earlier.
Area forecast discussion, Feb 9, 4:04 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 AM EST TUE FEB 9 2010
LATEST UPDATE...ALL EXCEPT AVIATION...
.SYNOPSIS...(404 AM EST TUE FEB 9 2010)
A WINTER STORM WILL FORM OVER TENNESSEE VALLEY THIS MORNING AND
MOVE NORTH TO OHIO TONIGHT. THIS SYSTEM WILL DRAW GULF OF MEXICO
MOISTURE NORTHWARD...INTO MICHIGAN AND SPREAD MODERATE SNOW ACROSS
ALL OF SOUTHERN LOWER. THE HEAVIEST SNOW IS EXPECTED TO OCCUR ALONG
AND SOUTH OF A PENTWATER TO ALMA LINE. THIS AREA WILL SEE 6 TO 10
INCHES OF SNOW ACCUMULATION THROUGH MID DAY WEDNESDAY. NORTHERN
INDIANA AND OHIO WILL ALSO SEE ACCUMULATIONS IN THIS RANGE. FURTHER
NORTH...INTO CENTRAL LOWER...THE SNOWFALL WILL BE SOMEWHAT LESS.
GENERALLY A 3 TO 6 INCH SNOWFALL IS EXPECTED THERE. NORTHERLY WINDS
WILL INCREASE TONIGHT CAUSING CONSIDERABLE BLOWING AND DRIFTING
SNOW. NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE ALONG THE LAKE
SHORE LATE TONIGHT INTO WEDNESDAY.
&&
.SHORT TERM...(404 AM EST TUE FEB 9 2010)
(TODAY THROUGH WEDNESDAY)
A RATHER ROUGH PERIOD WILL PLAY OUT OVER THE NEXT 36 HOURS. WILL
KEEP HEADLINES AS IS THROUGH MID DAY WEDNESDAY.
LIGHT SNOW WAS JUST BEGINNING TO SPREAD INTO THE CWA AS OF 08Z. IT
WILL CONTINUE TO EXPAND ACROSS THE CWA THROUGH THE MORNING. PHASING
WAS TAKING SHAPE BETWEEN THE UPPER LOW OVER SW IOWA AND SOUTHERN
STREAM WAVE ENERGY. RATHER RAPID INTENSIFICATION HAS BEEN NOTED IN
THE PAST COUPLE OF HOURS ON SATELLITE IMAGES. THE MOISTURE PLUME ON
THE WATER VAPOR WAS FANNING OUT...WHILE CLOUD TOPS WERE COOLING ON
IR IMAGES. AS THE PHASING OCCURS...SURFACE LOW PRESSURE WILL FORM
OVER THE TN VALLEY THIS MORNING. THE LOW WILL BE STEERED NORTH
NORTHEAST...TRACKING FROM CVG TO CLE THIS EVENING.
THE MOST INTENSE ISENTROPIC LIFT IS NOTED A BIT EARLIER NOW...
STARTING THIS AFTERNOON. ALSO THERE IS WEAKNESS IN THE STABILITY
THIS AFTERNOON WHICH COULD CAUSE POCKETS OF INTENSE SNOWFALL. HAVE
THEREFORE INCREASED DAYTIME ACCUMS SLIGHTLY FROM THE PREVIOUS
FORECAST.
THE ISENTROPIC LIFT CONTINUES INTO TONIGHT AS THE TROWEL OF THE
SYSTEM LINGERS OVER THE CWA. HOWEVER I AM A BIT CONCERN THAT THIS
LIFT ALSO SEEMS A BIT WEAKER. THE WEAKNESS IN THE STABILITY ALSO
FADES. SO IT APPEARS THE SNOW WILL CONTINUE THROUGH THE
NIGHT...HOWEVER I DO NOT SEE TOO MUCH SUPPORT FOR HEAVY SNOW
OVERNIGHT. SO HAVE TWEAK OVERNIGHT ACCUMS DOWN SLIGHTLY.
THE DEFORMATION ZONE EXITS THE CWA WEDNESDAY MORNING. HOWEVER
ANOTHER RATHER SHEARED SHORT WAVE MOVES IN LATE IN THE DAY THAT
COULD PROLONG THE LIGHT SNOW...ESPECIALLY OVER THE NW CWA.
OVERALL...STORM TOTAL ACCUMS BY MID DAY WED HAVE BEEN TRIMMED
SLIGHTLY BY AN INCH OR TWO IN MOST AREAS. REALLY NOT A MAJOR
MOVE...AS IT IS STILL EXPECTED THAT 6 TO 10 INCHES WILL OCCUR ACROSS
MUCH OF THE WARNING AREA...AND 3 TO 6 INCHES IS EXPECTED ACROSS THE
ADVISORY AREA.
AN ADDITIONAL CONCERN INTO LATE TONIGHT AND WEDNESDAY WILL BE THE
NORTHERLY WINDS. WITH THE COLD ADVECTION ON THE BACKSIDE OF THE
SYSTEM IN FULL FORCE WE MAY APPROACH BLIZZARD CONDITIONS WITH GUSTS
MOVING TOWARD 35 MPH ALONG THE LAKE SHORE. THIS WOULD CAUSE
CONSIDERABLE BLOWING AND DRIFTING OF THE FRESH SNOW. FURTHER INLAND
GUSTS TO 25 TO 30 MPH APPEARS LIKELY. EAST/WEST ROADS WILL SEE
SIGNIFICANT DRIFTING. SOME RURAL ROADS IN OPEN AREAS COULD BECOME
IMPASSIBLE. WE WILL CONTINUE TO MONITOR THE FORECASTED MAGNITUDE OF
THE WINDS FOR LATE TONIGHT AND WEDNESDAY.
&&
.LONG TERM...(404 AM EST TUE FEB 9 2010)
(WEDNESDAY NIGHT THROUGH MONDAY)
ONLY WEATHER IN THE EXTENDED IS PROVIDED BY A MID LEVEL LOW AND WEAK
SFC REFLECTION THAT IS NOT WELL AGREED UPON BY THE ECMWF AND GFS.
SOME SNOW IS POSSIBLE SATURDAY OR SATURDAY NIGHT AS THE SMALLER LOW
PINWHEELS AROUND THE BIG RETROGRADING LOW THAT OUR CURRENT STORM
EVENTUALLY BECOMES. IN FACT...THE ECMWF HAS THAT ATLANTIC STORM
COMING BACK ALL THE WAY INTO SOUTHERN QUEBEC BY EARLY NEXT WEEK.
LEFT SAT NIGHT AND SUNDAY DRY FOR NOW BUT MIGHT HAVE TO ADD POPS
LATER AS MODEL TRENDS ARE A BIT SLOWER AND THE GFS HAS A SLOW MOVING
CUT OFF LOW THAT LINGERS MUCH OF THE WEEKEND.
&&
.AVIATION...(1155 PM EST MON FEB 8 2010)
THE MAIN CHALLENGE IN THE AVIATION FORECAST DEALS WITH THE TIMING OF
THE IFR OR LOWER CONDITIONS.
THE STORM THAT WILL BE BRINGING HEAVIER SNOW TO THE TAF SITES IS
ORGANIZING UPSTREAM ACROSS THE CENTRAL AND LOWER PLAINS REGION.
OVER THE EVENING THE SNOW HAS BEEN SLOW TO DEVELOP IN NORTHERN
ILLINOIS. AS A RESULT I WILL DELAY THE ARRIVAL OF THE IFR
CONDITIONS A FEW HOURS. HOWEVER...CONFIDENCE IS INCREASING IN THAT
THE HEAVIER SNOW BAND SETTING UP ACROSS SOUTHERN LOWER MI ON WED. I
HAVE THEREFORE MOVED UP THE TIMING OF THE LIFR CONDITIONS. ONCE
HERE THE LOWER CONDITIONS ARE TO PERSIST THROUGH 06Z THU.
EAST TO NORTHEAST WINDS TUE BECOME NORTH TO NORTHWEST AND GUSTY BY
WED. THE MOISTURE CONTENT OF THE SNOW IS LIKELY TO BE LOW...SO
BLOWING AND DRIFTING SNOW COULD BECOME AN ISSUE.
&&
.MARINE...(404 AM EST TUE FEB 9 2010)
HAVE PUSHED THE START OF THE GALE WATCH BACK TO LATE TONIGHT WHEN
WINDS ARE EXPECTED TO PEAK. IN THE MEANTIME HAVE HOISTED A SCA
STARTING THIS AFTERNOON AS WAVES BUILD WITH THE APPROACHING WINTER
STORM.
&&
.HYDROLOGY...(404 AM EST TUE FEB 9 2010)
ALL AREA RIVERS ARE WITHIN BANK. ICE ON RIVERS WILL INCREASE THIS
WEEK DUE TO CONTINUED BELOW NORMAL TEMPS THROUGH NEXT WEEKEND. AT
THIS POINT NO KNOWN ICE JAMS EXIST.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING ENTIRE CWA EXPECT FOR MASON...LAKE...
OSCEOLA AND CLARE COUNTIES WHICH ARE UNDER A WINTER WEATHER
ADVISORY. TIME FRAME OF BOTH HEADLINES IS 12Z TODAY THROUGH 18Z
WED.
LM...SMALL CRAFT ADVISORY THIS AFTERNOON THROUGH TONIGHT ST.
JOSEPH TO MANISTEE.
GALE WATCH LATE TONIGHT THROUGH LATE WEDNESDAY EVENING ST.
JOSEPH TO MANISTEE.
&&
SYNOPSIS: JK
SHORT TERM: JK
LONG TERM: OSTUNO
AVIATION: MJS
MARINE: JK
HYDROLOGY: JKHazardous weather outlook, Feb 8, 5:50 PM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 550 PM EST MON FEB 8 2010 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 550 PM EST MON FEB 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING SNOW IS EXPECTED TUESDAY...TUESDAY NIGHT AND WEDNESDAY MORNING. THE SNOW MAY BE HEAVY AT TIMES...PARTICULARLY ALONG AND SOUTH OF INTERSTATE 96. SNOWFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE TUESDAY NIGHT. STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE BY WEDNESDAY AFTERNOON... WITH THE LOWER END AMOUNTS EXPECTED TO BE ALONG AND NORTH OF ROUTE 10. BLOWING AND DRIFTING SNOW MAY BECOME A HAZARD AS WELL FROM LATE TUESDAY THROUGH WEDNESDAY AS NORTH WINDS INCREASE TO 15 TO 30 MPH. TRAVEL ALONG THE INTERSTATE 94 AND INTERSTATE 96 CORRIDORS WILL BE GREATLY IMPACTED WITH SNOW TUESDAY INTO WEDNESDAY. ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-090915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 550 PM EST MON FEB 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS FROM THE NORTH ARE POSSIBLE FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING. SNOW IS EXPECTED TUESDAY... TUESDAY NIGHT AND WEDNESDAY MORNING. THE SNOW MAY BE HEAVY AT TIMES... PARTICULARLY SOUTH OF LITTLE SABLE POINT. ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE MJS
Nearby
Small Craft Advisories in Michigan, 2010Every small craft advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.